New Mexico, 2010Flash Flooding and Lightning Strike in New Mexico, July 2 to 3, 2010
July 2 to 3, 2010 · NWS ABQ · 3 events in 1 county or zone
Abundant moisture remained in the area during the evening hours of the 2nd and into the morning hours of the 3rd. Heavy rains from prolific lightning producing storms moved across the Santa Fe area for the second night in a row, resulting in flooding of many roadways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture remained in the area during the evening hours of the 2nd and into the morning hours of the 3rd. Heavy rains from prolific lightning producing storms moved across the Santa Fe area for the second night in a row, resulting in flooding of many roadways. Many locations picked up another one to two inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 8:38 PM MST, 22 minutes earlier.
Area forecast discussion, Jul 2, 8:38 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
938 PM MDT FRI JUL 2 2010
.UPDATE...SHOWER AND THUNDERSTORM ACTIVITY HAS DECREASED IN
COVERAGE SOME SINCE THE SUN HAS SET. BULK OF ACTIVITY RESIDES IN
THE NORTHEAST HIGHLANDS AND INTO THE NORTHEASTERN PLAINS WITH A
FEW SPOTTY STORMS STILL TRYING TO DEVELOP ON RESIDUAL OUTFLOW
BOUNDARIES ELSEWHERE. ALSO A WEAK N-S ORIENTED LINE IS STRUGGLING
TO STAY TOGETHER AS IT PUSHES TOWARD THE RIO GRANDE VALLEY AND THE
ALBUQUERQUE METRO AREA...SO PARTS OF THE CITY MAY SEE A FEW
HUNDREDTHS OF AN INCH BEFORE MIDNIGHT. HAVE CUT BACK POPS FOR THE
AFTER-MIDNIGHT PERIOD. OTHERWISE AM PLANNING ON KEEPING THE FLASH
FLOOD WATCH IN TACT.
ALTHOUGH RAINS HAVE BEEN AENEMIC AND MEAGER IN THE SOUTHEASTERN
ZONES THUS FAR...THE NAM CONTINUES TO ADVERTISE HEFTY QPF AMOUNTS
THROUGH THE DAY TOMORROW. QUASI-TROPICAL AIR MASS IS STILL IN TACT
OVER THESE AREAS...AND FARTHER SOUTHEAST...THE MIDLAND FORECAST
OFFICE IS STILL INDICATING PWAT JUST SHY OF 2 INCHES PER THEIR
EVENING SOUNDING. WOULD NOT TAKE LONG FOR A FEW DECENT CELLS TO
QUICKLY UTILIZE THIS AND DUMP SOME GOOD RAINS OVER THE AREA. NEW
ZONES WILL BE OUT SHORTLY.
52
&&
.PREV DISCUSSION...308 PM MDT FRI JUL 2 2010...
ACTIVE DAY ACROSS THE LAND OF ENCHANTMENT. 12Z SOUNDING BOASTING
1.18 PWAT VALUE...WHICH IS LEADING TO EFFICIENT RAINFALL PRODUCING
STORMS ACROSS THE STATE. HEAVIEST RAINFALL PRODUCING STORMS ARE
ACTUALLY ALONG AND WEST OF THE CENTRAL MOUNTAINS...WHERE MOISTURE
REMNANTS OF ALEX ARE NOT AS PRONOUNCED. HOWEVER...INSTABILITY IS
GREATER. THE SOUTHEAST HAS BEEN RECEIVING PRECIPITATION...THOUGH
MOSTLY IN THE FORM OF LIGHT TO OCCASIONALLY MODERATE STRATIFORM
RAIN. NO LIGHTNING HAS BEEN NOTED THUS FAR WITH THIS PRECIPITATION
SHIELD AND WITH THIS TROPICAL AIRMASS...UNLIKELY WILL SEE MUCH
TONIGHT EITHER. THIS WILL GREATLY MITIGATE THE FLASH FLOOD THREAT
FOR THE REMAINDER OF THE NIGHT. INCREASED POPS FOR THIS
EVENING...THOUGH ONLY MENTIONED ISOLATED THUNDER ACROSS THE
SOUTHEAST. CONCERN CONTINUES FOR FLOODING ACROSS BURN SCAR
AREAS...INCLUDING THE TECOLOTE FIRE BURN AREA...WHERE THE HRRR WAS
PROGGING MORE STORMS TO IMPACT THAT AREA TONIGHT. IT SHOULD ALSO BE
NOTED THAT THE HRRR ALSO BRINGS STORMS INTO THE ABQ METRO THIS
EVENING...WHICH SEEMS POSSIBLE AS STORMS CONTINUE TO BUILD TO THE
WEST AND STEERING FLOW SHOULD STEER THEM INTO THE METRO AREA.
OR...ANOTHER SCENARIO...A GUST FRONT FROM THESE STORMS BACKS UP TO
THE SANDIA MTNS AND A NEW STORM DEVELOPS. POPS MAY NEED TO BE
LOWERED AFTER MIDNIGHT.
DESPITE LITTLE CONVECTIVE DEVELOPMENT ACROSS THE SOUTHEAST
TODAY...INSTABILITY IS PROGGED TO BE GREATER TOMORROW...ALBEIT NOT
TERRIBLY GREATER...AS UPPER LEVEL TROUGH INCHES CLOSER TO THE AREA.
PWATS WILL ALSO REMAIN WELL ABOVE NORMAL AS MOISTURE AXIS REMAINS
ACROSS THE SE. THEREFORE...WITH AN INCREASED CHANCE OF
THUNDERSTORMS...AND EFFICIENT RAIN PRODUCING STORMS...HAVE DECIDED
TO EXTEND THE FLASH FLOOD WATCH FOR ANOTHER 24 HOURS. NOT OVERLY
CONFIDENT...HOWEVER...GIVEN ITS THE HOLIDAY WEEKEND...AND THE AREA
IS PRIMED...FEEL ITS PRUDENT TO EXTEND THE WATCH. HAVE INCREASED
POPS FOR TOMORROW IN ACCORDANCE WITH NAM/SREF PROGS. TEMPERATURES
WILL BE PROBLEMATIC FOR TOMORROW. UP TO 12 DEGREE DIFFERENCES IN
HIGH TEMPERATURES BETWEEN THE MET AND THE MAV ACROSS CENTRAL AND
EASTERN AREAS. IT SHOULD BE NOTED THE MAV TOOK A 12 DEGREE JUMP AT
KROW BETWEEN LAST NIGHTS 00Z AND THIS MORNINGS 12Z RUN.
NONETHELESSS...STAYED CLOSER TO THE MET GIVEN EXPECTED CLOUD COVER
AND PRECIP.
ON SUNDAY...THE TROUGH SWINGS ACROSS THE ROCKIES...AND WESTERLY FLOW
WILL MIX DOWN TO THE SURFACE AND SCOUR OUT SOME OF THE MOISTURE WEST
OF THE CENTRAL MTN CHAIN. CURRENTLY DO NOT HAVE A MENTION OF POPS
IN THE NW...HOWEVER...COULD ARGUE A 10 POP IS WARRANTED FOR ISOLATED
WET/DRY STORMS SUNDAY AFTN. CONFIDENCE IS NOT HIGH ENOUGH ATTM. COVERAGE
OF PRECIP WILL NOT BE AS WIDESPREAD ACROSS THE EAST EITHER.
STILL APPEARS THAT A WEAK FRONT WILL NUDGE INTO THE NE ON MONDAY
WITH THE STRONGER FRONT PLUNGING DOWN ON TUESDAY NIGHT. STRONG
PRESSURE GRADIENT NOTED TUESDAY NIGHT AND EARLY WEDNESDAY...THUS
SOME STRONG WINDS ARE POSSIBLE ALONG AND BEHIND THE FRONT...AS WELL
AS AN INCREASED CHANCE OF PRECIPITATION. WINDS SHOULD PUSH THRU THE
GAPS EARLY WEDNESDAY...REPLENISHING MOISTURE ACROSS THE WEST FOR
WEDNESDAY AND THURSDAY AFTERNOONS THUNDERSTORMS.
34
.AVIATION...
MOISTURE OF TROPICAL ORIGIN WILL LINGER OVER THE SOUTHEAST THIRD OF
NEW MEXICO THROUGH TONIGHT...RESULTING IN MOSTLY MVFR CIGS OVERNIGHT
AND OCCASIONAL SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS MAINLY
SOUTHEAST OF A LINE FROM RUIDOSO TO TUCUMCARI. ELSEWHERE ACROSS THE
NORTHERN TWO THIRDS OF NEW MEXICO EXPECT SCATTERED TO LOCALLY
NUMEROUS SHOWERS AND THUNDERSTORMS MOVING FROM SOUTHWEST TO
NORTHEAST THROUGH THIS EVENING WITH ACTIVITY GRADUALLY DIMINISHING
OVERNIGHT. ANY OF THESE SHOWERS AND THUNDERSTORMS COULD GENERATE
LOCALLY HEAVY RAIN AND BRIEF IFR CONDITIONS ALONG WITH ERRATIC WIND
GUSTS TO 40 MPH.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
.FIRE WEATHER...
ITS ALL ABOUT THE MOISTURE...WHICH IS FAIRLY WIDESPREAD ACROSS THE
AREA EXCEPT FOR THE FOUR CORNERS REGION. NEARLY ALL OF THE SHOWERS
AND THUNDERSTORMS THROUGH TONIGHT WILL BE OF THE WET VARIETY...EVEN
IN THE FAR NORTHWEST. DRIER AIR WILL BEGIN MOVING INTO NORTHWEST NEW
MEXICO SATURDAY AFTERNOON WITH SOUTHWEST FLOW ALOFT AHEAD OF AN UPPER
LEVEL TROUGH DROPPING INTO THE GREAT BASIN FROM THE PACIFIC
NORTHWEST. OTHERWISE SATURDAY WILL BE ANOTHER ACTIVE WEATHER DAY
WITH MORE SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING FROM
SOUTHWEST TO NORTHEAST. THUNDERSTORMS IN FAR NORTHWEST NEW MEXICO
SATURDAY AFTERNOON AND EVENING SHOULD BE A MIX OF WET AND DRY
STORMS.
DRIER AIR WILL SPREAD FURTHER EAST SUNDAY NIGHT INTO MONDAY...
LIMITING MONDAY AFTERNOON CONVECTION MAINLY TO THE CENTRAL MOUNTAIN
CHAIN...ADJACENT EAST SLOPES AND EASTERN PLAINS. THE DRIER AIR WILL
ALLOW FOR WARMER DAYTIME TEMPERATURES AND LOWER MINIMUM RH STATEWIDE
MONDAY. WEATHER CONDITIONS TUESDAY WILL BE SIMILAR TO MONDAY. THE
NEXT BIG WEATHER CHANGE WILL EVOLVE TUESDAY NIGHT INTO WEDNESDAY AS
A BACK DOOR COLD FRONT PLUNGES SOUTH AND MOVES WEST TO AGAIN MOISTEN
AND DESTABILIZE THE ATMOSPHERE.
07
&&
.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON...................... 64 91 57 90 / 30 30 20 5
DULCE........................... 51 84 47 84 / 40 30 30 10
CUBA............................ 52 84 52 85 / 30 30 30 10
GALLUP.......................... 56 86 51 84 / 20 20 10 5
EL MORRO........................ 56 83 52 82 / 40 40 20 5
GRANTS.......................... 57 86 53 86 / 40 40 30 10
QUEMADO......................... 57 85 56 84 / 30 30 20 10
GLENWOOD........................ 58 91 58 92 / 20 30 20 5
CHAMA........................... 48 81 44 84 / 40 40 30 10
LOS ALAMOS...................... 56 83 55 85 / 30 30 30 10
PECOS........................... 54 82 55 84 / 50 30 30 20
CERRO/QUESTA.................... 51 82 49 83 / 30 30 20 20
RED RIVER....................... 44 74 43 75 / 30 30 30 20
ANGEL FIRE...................... 42 75 40 77 / 40 30 30 20
TAOS............................ 54 83 50 87 / 30 30 20 10
ESPANOLA........................ 59 88 57 93 / 30 30 30 10
SANTA FE........................ 56 83 56 86 / 40 30 30 10
SANTA FE AIRPORT................ 59 86 58 89 / 30 30 30 10
ALBUQUERQUE FOOTHILLS........... 64 86 64 90 / 30 30 40 10
ALBUQUERQUE HEIGHTS............. 67 87 67 92 / 30 30 40 10
ALBUQUERQUE VALLEY.............. 63 88 64 94 / 30 30 40 10
ALBUQUERQUE WEST MESA........... 64 87 65 93 / 30 30 40 10
LOS LUNAS....................... 63 89 63 94 / 30 30 40 10
RIO RANCHO...................... 64 89 64 93 / 30 30 40 10
SOCORRO......................... 63 89 65 93 / 30 30 30 20
SANDIA PARK/CEDAR CREST......... 55 82 53 87 / 30 30 40 10
MORIARTY/ESTANCIA............... 56 85 56 89 / 30 30 30 20
CLINES CORNERS.................. 56 81 57 87 / 30 30 30 20
GRAN QUIVIRA.................... 58 81 59 87 / 40 40 40 20
CARRIZOZO....................... 60 82 62 88 / 40 50 40 40
RUIDOSO......................... 55 73 57 78 / 50 60 40 40
CAPULIN......................... 56 81 54 82 / 20 30 20 30
RATON........................... 58 87 56 86 / 20 30 20 20
LAS VEGAS....................... 54 81 56 85 / 40 30 30 20
CLAYTON......................... 64 89 64 87 / 20 20 20 30
ROY............................. 61 83 61 84 / 30 40 30 20
CONCHAS......................... 66 90 67 92 / 30 30 30 20
SANTA ROSA...................... 63 87 62 91 / 30 30 30 20
TUCUMCARI....................... 67 87 69 92 / 40 40 30 20
CLOVIS.......................... 63 81 64 85 / 60 70 50 30
PORTALES........................ 64 81 64 85 / 70 70 50 30
FORT SUMNER..................... 65 83 66 87 / 40 50 40 20
ROSWELL......................... 66 81 68 86 / 70 70 50 30
PICACHO......................... 63 79 60 84 / 60 60 40 40
ELK............................. 60 74 60 83 / 70 70 50 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES...NMZ526-535>540.
&&
52
Hazardous weather outlook, Jul 2, 5:24 AM MST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
624 AM MDT FRI JUL 2 2010
NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
624 AM MDT FRI JUL 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN CAPABLE OF FLASH FLOODING IS POSSIBLE ACROSS NEW MEXICO
THROUGH LATE THIS EVENING...HOWEVER THE GREATEST POTENTIAL WILL BE
OVER THE SACRAMENTO MOUNTAINS AND THE SOUTHEAST PLAINS. THE PRIMARY
FOCUS WILL BE ACROSS EASTERN LINCOLN...CHAVES...DE BACA...CURRY AND
ROOSEVELT COUNTIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY RAIN CAPABLE OF FLASH FLOODING IS POSSIBLE ACROSS NEW MEXICO
ON SATURDAY...HOWEVER THE GREATEST POTENTIAL SHOULD BE ACROSS THE
SACRAMENTO MOUNTAINS AND THE SOUTHEAST PLAINS...PARTICULARLY ALONG
AND SOUTH OF HIGHWAY 70.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT RAINFALL AMOUNTS AND FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE VIA WWW.WEATHER.GOV/ABQ OR
BY CALLING 1.888.386.7637.
DPORTER
Lightning, Santa Fe
- When
- July 2, 9:00 PM MST
- Where
- Santa Fe County, 2.24 mi SSW of Tesuque
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.733, -105.951
Lightning struck the satellite dish on top of a home southwest of Tesuque. The current traveled down a PVC pipe into the house and blew out a 1 by 2 foot area of sheet rock.
Flash Flood, Santa Fe
- When
- July 3, 2:30 AM MST to 4:00 AM MST
- Where
- Santa Fe County, 2.39 mi NE of La Cienega to 1.63 mi SSW of (Saf)santa Fe Muni Airport
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.587, -106.103
The intersection of Los Pinos and Sunrise in La Cienega was not passable due to high water and the road was closed for a time. A nearby arroyo had debris in it with fast moving water about 6 feet high. A backhoe had been left in the arroyo somewhat downstream the previous day. This piece of equipment was almost entirely enveloped in water and mud.
Flash Flood, Santa Fe
- When
- July 3, 3:30 AM MST to 4:30 AM MST
- Where
- Santa Fe County, 5.75 mi SE of La Cienega to 5.9 mi SE of La Cienega
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.495, -106.067
Multiple roads closed due to at least 10 inches of water flowing over the road. This included the low water crossing at Dawn Trail and Arroyo Trail, and also at Turquoise Trail and County Road 45.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, July 2, 20102 deaths · 1 event
- Tornado in Texas, July 2, 2010$1.5 million · EF1 · 1 event
- Tornado and Hail in Montana, July 2, 2010$33,000 · EF2 · 3 events
- Flash Flood in Texas, July 2, 2010$1.8 million · 1 event
- Flash Flood and Hail in Colorado, July 2, 2010$50,000 · 65 kt wind · 4 events
- Damaging Winds in Nebraska, July 2, 2010$25,000 · 56 kt wind · 4 events
- Hail in North Dakota, July 2 to 3, 20102 in hail · 12 events
- Strong Wind in Georgia, July 2, 20101 injured · $5,000 · 2 events
- Rip Current in Florida, July 2, 20101 injured · 1 event
- Lightning Strike in Florida, July 2, 20101 injured · 1 event
- Hail and Damaging Winds in Montana, July 2 to 3, 20102.5 in hail · 9 events
- Drought in Missouri, July 2 to 31, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229449, 229450, 229451.